Indiana, 2001

Flash Flooding and Hail in Indiana, June 6, 2001

June 6, 2001 · NWS LMK · 4 events in 3 counties and zones

2 flash flood, 1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 6, 2:00 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 6, 2:00 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT WED JUN 6 2001

HAVE ALREADY ACCIDENTALLY SENT THE AFTERNOON ZONE PACKAGE EARLY...SO
THIS DISCUSSION IS AN AFTERTHOUGHT.

WITH THE WARM FRONT WELL NORTH OF THE FORECAST AREA TODAY...WE HAVE
JUICED UP NICELY...WITH DEWPOINTS AGAIN IN THE LOWER TO MIDDLE 70S
ACROSS MOST AREAS. TRYING TO PIN DOWN WHERE CONVECTION WAS GOING TO
DEVELOP ON OLD BOUNDARIES...AND WHERE STORMS WOULD HAVE THE GREATEST
COVERAGE. A LINE OF STORMS HAS DEVELOPED NICELY ACROSS WESTERN
KENTUCKY...AND THIS SHOULD CONTINUE TO ADVECT EASTWARD INTO CENTRAL
PORTIONS OF OUR FORECAST AREA THIS EVENING...ESPECIALLY BETWEEN
LOUISVILLE AND BOWLING GREEN. ANOTHER AREA OF CONCERN IS THE CLUSTER
OF STORMS IN MIDDLE TENNESSEE AHEAD OF A WEAK PIECE OF ENERGY THAT
HAS MOVED OFF FROM THE TROPICAL SYSTEM ACROSS THE GULF COAST. BOTH
THE ETA AND AVN LATCHED ONTO THIS FEATURE...AND MOVE IT EASTWARD
TOWARD EASTERN TENNESSEE OVERNIGHT. WAS THINKING THIS ACTIVITY COULD
MOVE INTO SOUTH CENTRAL KENTUCKY THIS EVENING...ALTHOUGH THE MODEL
QPF DID NOT REALLY PICK UP ON THIS...WHICH WE FEEL IS OFF.

MEANWHILE...THE WARM FRONT THAT REMAINS NORTH OF THE FORECAST AREA
IS PROGGED TO DRIFT SOUTHWARD TOWARD THE OHIO RIVER BY MORNING...
WITH THE GREATEST VERTICAL MOTION REMAINING ACROSS SOUTH CENTRAL
KENTUCKY OVERNIGHT...SO FEEL THAT SHOWERS AND THUNDERSTORMS SHOULD
BE LIKELY DOWN STATE LATER TONIGHT.  THE AVN TRIES TO PUSH THE FRONT
MUCH FURTHER SOUTH THAN EITHER THE ETA/NGM...AND WE FEEL THAT IS
PROBABLY A BIT TOO FAST.  THUS...WE WILL STILL MAINTAIN A MORNING
CHANCE OF RAIN ACROSS THE NORTH ON THURSDAY...AND UNQUALIFIED ALL
DAY INTO THURSDAY NIGHT ACROSS THE SOUTH GIVEN THE FRONTAL BOUNDARY
REMAINING ACROSS SOUTHERN KENTUCKY.

WITH REGARD TO SEVERE WEATHER THIS EVENING...WILL HAVE TO WATCH FOR
ISOLATED SEVERE STORMS WITH POSSIBLE SMALL HAIL AND/OR GUSTY WINDS.

.SDF...NONE.
VLD

In the hours before

Special weather statement, Jun 6, 12:00 PM EST, 4 hours 15 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-062230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
100 PM EDT WED JUN 6 2001

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS SOUTH CENTRAL INDIANA AND MUCH OF
CENTRAL KENTUCKY THIS AFTERNOON AND TONIGHT.

A NEARLY STATIONARY FRONTAL BOUNDARY FROM MISSOURI EASTWARD THROUGH
CENTRAL INDIANA AND OHIO WILL BEGIN TO DRIFT SOUTH LATE TODAY AND
TONIGHT. THE AIR MASS SOUTH OF THIS BOUNDARY IS WARM AND VERY
MOIST...AND WILL BECOME INCREASINGLY UNSTABLE THIS AFTERNOON WITH
DAYTIME HEATING. AS THE FRONT SAGS SOUTH...SCATTERED THUNDERSTORMS
SHOULD DEVELOP THIS AFTERNOON ACROSS PARTS OF MISSOURI...ILLINOIS...
AND INDIANA...THEN PROPAGATE SOUTHEASTWARD INTO SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY LATE IN THE DAY AND TONIGHT. THE STORMS
WILL PRODUCE HEAVY RAIN AND LIGHTNING. A FEW OF THE STORMS COULD
BECOME SEVERE...WITH DAMAGING WINDS AND HAIL.

IN ADDITION...OTHER SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS
CENTRAL KENTUCKY THIS AFTERNOON. THESE STORMS ALSO WILL BE HEAVY
RAIN PRODUCERS...AND ISOLATED STORMS COULD PRODUCE LOCALIZED WIND
DAMAGE.

STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE
OR THE MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION.
SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER TODuAY.

FUNK

The radar

The Louisville radar (KLVX), 56 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crawford

When
June 6, 4:15 PM EST
Where
Crawford County, Marengo
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.367, -86.350

Thunderstorm Wind, Clark

When
June 6, 4:40 PM EST
Where
Clark County, Charlestown
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.450, -85.667

Several trees were downed by thunderstorm winds.

Flash Flood, Harrison

When
June 6, 4:50 PM EST to 6:30 PM EST
Where
Harrison County, 2 mi NW of Frenchtown
Reported by
TRAINED SPOTTER
Coordinates
38.195, -86.111 (the zone’s center; the record gives no point)

Water covered roads near Frenchtown.

Flash Flood, Crawford

When
June 6, 5:03 PM EST to 6:30 PM EST
Where
Crawford County, Marengo
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.292, -86.452 (the zone’s center; the record gives no point)

Several roads were under water near Marengo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250087, 5250088, 5250089, 5250090.